The FDA says three people developed severe liver damage after taking the antibiotic Ketek, which is used to treat pneumonia, sinus infections, and bronchitis.

How is Pneumonia Treated?

The FDA says it’s difficult to determine the actual frequency of liver problems associated with Ketek. It is continuing to evaluate Ketek’s safety to determine if further action is needed.

In the Annals of Internal Medicine, researchers detailed the three cases of liver damage after taking Ketek.

All three patients developed jaundice (yellowing of the eyes and skin) and abnormal liver function as determined by blood tests. One patient recovered, one required a transplant, and one died. The latter two patients had reported some alcohol use, which may have contributed to the liver damage.

All three patients had previously been healthy and were not using other prescription drugs. These patients were all treated by doctors in the same geographic area. The significance of this observation is not clear at the present time.

In studies evaluating Ketek’s safety prior to its approval, liver problems were infrequent and usually reversible. Based on these studies, it appeared that the risk of liver injury with Ketek was similar to that of other antibiotics.

Time, Not Antibiotics, Best Rx for Chest Cold

What Patients Should Do

While the FDA continues its investigation, it recommends that patients and doctors follow these steps:

Ketek should be stopped in patients who develop signs of liver problems, such as jaundice yellowing of the eyes or skin) or abnormal liver function as determined by blood tests. Patients who have been prescribed Ketek and are not experiencing side effects such as jaundice should continue taking their medicine as prescribed unless otherwise directed by their doctor. Patients who notice any yellowing of their eyes or skin or other problems like blurry vision should contact their doctor immediately.

SOURCE: FDA.

By Michael W. Smith, MD, reviewed by Louise Chang, MD